Practice Lesson of the Week

Proton pump inhibitors and acute interstitial nephritis

BMJ 2010; 341 doi: http://dx.doi.org/10.1136/bmj.c4412 (Published 22 September 2010) Cite this as: BMJ 2010;341:c4412
  1. S Ray, gastroenterology registrar1,
  2. M Delaney, consultant nephrologist2,
  3. A F Muller, consultant physician and gastroenterologist1
  1. 1Department of Gastroenterology, Kent and Canterbury Hospital, East Kent University Hospitals NHS Foundation Trust, Canterbury CT1 3NG
  2. 2Renal Medicine, Kent and Canterbury Hospital, East Kent University Hospitals NHS Foundation Trust, Canterbury CT1 3NG
  1. Correspondence to: A F Muller andrew.muller{at}ekht.nhs.uk
  • Accepted 30 July 2010

Proton pump inhibitors are an important iatrogenic cause of acute kidney injury

Since the introduction of omeprazole in 1989, proton pump inhibitors (PPIs) have become one of the most widely prescribed classes of drugs. A community database of patients who have had any renal function tests in our region shows a prescription rate of 8% (C Farmer, personal communication, 2010). Proton pump inhibitors are associated with a range of side effects including hip fracture, Clostridium difficile infection, and hypomagnesaemia.1 2 3 Sporadic case series have implicated them as a potential cause of acute interstitial nephritis leading to acute kidney injury.4 5 6

In southeast England during 2007 and 2008, we examined 210 kidney biopsies and found six cases of acute interstitial nephritis that were strongly associated with PPIs either by temporal association with the injury or response to stopping the drugs. These patients had biopsies because renal function was declining, the cause was uncertain, and screening for acute kidney injury was negative. The table summarises five of the six cases of acute interstitial nephritis associated with PPIs (one patient did not consent to be included), and we present two of the cases.

View this table:

Acute interstitial nephritis related to proton pump inhibitors (PPI)

Case 1

A 70 year old woman was referred by her general practitioner in April 2008 with deteriorating kidney function. She presented with malaise and tiredness. Her medical history included hypertension. She was taking lisinopril (for 15 years), domperidone, and omeprazole. She had not used antibiotic or non-steroidal anti-inflammatory drugs (NSAIDs) recently. Omeprazole was …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe